PMR versus prednisolone induced pain/symptoms - PMRGCAuk

PMRGCAuk

11,778 members21,496 posts

PMR versus prednisolone induced pain/symptoms

Jones3
Jones3

Diagnosed with PMR June 2019. Been tapering down from 20mgs of Pred and now at 6mgs (12th July 2020). Never been completely free of symptoms but my philosophy has been to continue to taper as long as I don't need analgesics. However, I now also have additional symptoms in my feet/toes/shins/muscles as well as the classic PMR symptoms in the joints -shoulders/hips & buttocks/knees etc. I have also been tested and diagnosed with carpal tunnel syndrome which doesn't help either. Could these additional symptoms be caused by the Pred? Any points of view would be gratefully received.

BTW - numerous blood tests have never shown any inflammatory markers and the Rheumatologist has suggested that the diagnosis of Polymyalgia is "atypical".

11 Replies
oldestnewest

If caused by the pred it's because you need a little more than you are taking. Much as it may "pain" you to do so, go up a few mg for a couple of days and see if that helps. If it makes no difference yo can drop right back down (you can stay at your higher dose (consider 5 mg more) for a week and still drop back quickly without a slow taper). If it helps stay there a bit longer, and then go down a little bit slowly so you can stop if you feel the symptoms return. After you are feeling as well as you possibly can you can start tapering using a method like "dead Slow Nearly Stop" - see our pinned posts for details.

Pred can cause symptoms because it can cause some muscle wasting. This is why we should all be encouraged to maintain our fitness level through moderate (not intense) exercise to counteract that effect. But it sounds to me as though you have never really got the PMR properly controlled.

I was a bit like you, willing to put up with "niggles" but I always made sure I felt just as well at the end of a taper as I had at the beginning. And, like you if you decide to try an increase, I am going to be cross because a month ago I took what I hoped would be my last dose, 1/2 mg. And this morning, after a week of worsening symptoms I took 5 mg, the highest amount I've taken for years. Twelve hours later feeling very much better. Next step will be a call to the doctor for a prescription renewal and then a cautious but hopefully rapid taper back down to where I felt well for a couple of years, around 2 mg. PMR, I'm afraid, is in control here and all we can do really is try to keep the leash as tight as we can so it doesn't run away with us.

Jones3
Jones3 in reply to HeronNS

Thank you HeronNS for this comprehensive reply. My philosophy is probably flawed as I must confess that my last taper from 6.5mgs to 6mgs (on 23rd June) did cause more "niggles" than previous tapers. I put this down to "rushing the goalie" as I only stayed on 6.5mgs for 2 weeks.

I am diligent about doing regular exercise. A daily routine of a brisk 40min walk and 15 flights of stairs plus some arm exercises (is this too intense?) - so my annoyance at what I feel are not PMR symptoms. I suspect that a strenuous walking regime in Jan to April 2019 plus diet (lost 15kgs) along with stress was the trigger to the advent of PMR in the first instance.

Thanks again for your good advice. I'll try and get the PMR back on a tight leash!

Good luck with your next taper

HeronNS
HeronNS in reply to Jones3

I bet your optimistically rapid taper from 6.5 to 6 has played a large part in what's going on. The lower the slower, especially below 7 mg I dare say. Remember what PMRpro said years ago: "It isn't slow if it works". I'm sure you'll get the PMR dragon back to heel in no time!

Jones3
Jones3 in reply to HeronNS

Yes I think so too.

This was also prompted partly by being put on the "endangered species" list by the NHS and told to shield due to the effect of the Pred on the immune system!!!

Thanks again HeronNS

Are you saying analgesics help? If so what they are helping is probably not PMR. PMR seems to only respond to pred. Around 20% of people do not have increased markers which can muddle some doctors. Personally I think you are mad reducing in spite of the pain, hit PMR on the head and enjoy a relatively pain free life.

Jones3
Jones3 in reply to piglette

Thank you for your advice Piglette.

No, I can't say that analgesics ever really helped with the PMR. Rheumy's advice was that she would rather have me on a lower dose of Pred with Paracetemol than a higher dose of Pred. I don't think that advice is really the consensus of this forum?

Oh for a pain free, panademic free life! For us all.

PMRpro
PMRproAmbassador in reply to Jones3

One friend with PMR had a doctor who suggested the same approach. Within 3 or 4 weeks she had a routine blood test that had raised liver values - raised enough to trigger an urgent referral for a liver ultrasound. Nothing was found - but the liver enzymes went back to normal as soon as she stopped the paracetamol. It is NOT a benign drug, especially amongst older patients. The recommended maximum dose is 4000mg/day - 3000mg per day in the older patient. But even that is skating on very thin ice for many patients. I have it in the house - but rarely use it as it does nothing for me at all.

Jones3
Jones3 in reply to PMRpro

Thank you for this additional information PMRpro.

Thankfully, I like you, have it in the house but rarely take it. And as both Piglette and you both point out it does nothing for the PMR.

PMRpro
PMRproAmbassador

Sounds more like you having overshot the dose you needed. If you weren't entirely pain-free at 20mg then it is reasonable to accept the same level of discomfort as you reduce but it should never increase after a reduction step. You are never reducing relentlessly to zero, you are looking for the lowest dose that works effectively. It is fair enough to use analgesia as one criterion - but PMR pain almost never responds to other pain relief, you need enough pred. And if you never cleared out all the inflammation to start with then you have a very low margin of error as you go down the dose.

Jones3
Jones3 in reply to PMRpro

Thank you PMRpro

I wish I had found this forum earlier.

I started at 15mgs (4th June 2019) but this was upped to 20mgs (4th July 2019). This bought it under control but not instantly. Felt pretty good through 17.5mgs (8th Aug 2019), 15mgs(1st Sept 2019), and 14mgs (1st Oct 2019). Since then I have felt the "niggles" increase marginally as I tapered from this dose. More so as I dropped to 10mgs (1st Jan 2020) and beyond. Tapering too quickly I'm sure!

PMRpro
PMRproAmbassador in reply to Jones3

A bit fast maybe - but it is the amount of pred that is most important. I've been stuck at above 10mg for a long time - and it took me 4 years to get reliably below 10mg when I did get there!

You may also like...